Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 258, NWS Austin/San Antonio, TX

May 28, 2006Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2006, 4:33 AM CDT for Zavala County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 4:33 AM CDT (09:33 UTC)
Expired
May 28, 2006, 5:30 AM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3938 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 280933
SVREWX
TXC507-281030-
/O.NEW.KEWX.SV.W.0258.060528T0933Z-060528T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ZAVALA COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...CRYSTAL CITY...BATESVILLE

* UNTIL 530 AM CDT

* AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES EAST OF CRYSTAL CITY...AND MOVING EAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA VISTA

LAT...LON 2886 9991 2867 9995 2866 9942 2903 9944

$$
1 follow-up statement
000 
WWUS54 KEWX 281007
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 AM CDT SUN MAY 28 2006

TXC507-281016-
/O.CAN.KEWX.SV.W.0258.000000T0000Z-060528T1030Z/
ZAVALA TX-
506 AM CDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR ZAVALA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR ZAVALA COUNTY IS CANCELLED AS 
THE STORM HAS WEAKENED AND MOVED EAST INTO FRIO COUNTY.  BRIEFY 
HEAVY RAIN AND PEA SIZE HAIL IS STILL POSSIBLE WITH THIS STORM.  

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:47 AM CDT, 46 minutes earlier.

Area forecast discussion, May 28, 3:47 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT SUN MAY 28 2006

.DISCUSSION...
PRECIPITABLE WATER VALUES IN THE 1.6 TO 1.9 RANGE WILL CONTINUE
THROUGH WEDNESDAY. SO EXPECT MAINLY ISOLATED SHOWERS DURING THE
DAYTIME WITH STREAMER SHOWERS AND ORGANIZED THUNDERSTORM
COMPLEXES ROAMING ACROSS THE AREA AT NIGHT. THIS MORNINGS
THUNDERSTORMS COMPLEXES HAVE LAID OUT BOUNDARIES FOR AFTERNOON
CONVECTION TO FIRE ON. BY THURSDAY, THE PRECIPITABLE WATER VALUES
DROP TO 1.2 TO 1.5 AS THE DEEP SUBTROPICAL TAP IS CUT OFF.
BOUNDARY LAYER WINDS WILL BE LIGHTER AND UUPPERFLOW FROM THE
NORTHEAST. THIS WILL BRING SLIGHTLY DRIER DEWPOINTS INTO THE AREA.
AND WITH THE SLACK WINDS, OVERNIGHT LOWS THUR AND FRI NIGHTS WILL
RUN CLOSER TO CLIMATOLOGICAL LOWS. THE NORTHWEST FLOW ALOFT WILL
ALSO BRING A CHANCE FOR LATE NIGHT THUNDERSTORMS MOVING SOUTH
INTO OUR AREA.

HAVE UPPED THE MAX TEMPS A FEW DEGREES BASED ON THE DROUGHT
FEEDBACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              95  74  95  73 / 40 30 20 20
AUSTIN BERGSTROM INTL AIRPORT  94  72  94  70 / 40 30 20 20
DEL RIO INTL AIRPORT           96  76  96  75 / 10 30 10 30
SAN ANTONIO INTL AIRPORT       94  74  94  73 / 40 30 20 20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, May 27, 6:14 AM CDT, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 AM CDT SAT MAY 27 2006

TXZ171>173-183>194-202>209-217>225-228-281115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
614 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MEXICO AND
WEST TEXAS AND SOME COULD MOVE EAST INTO VAL VERDE...KINNEY AND
MAVERICK COUNTIES DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERTHEH RIO GRANDE
PLAINS THROUGH MONDAY. DURING NEXT WEEK...THERE IS A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. SLIGHTLY
BETTER CHANCES ARE EXPECTED OVER THE EASTERN COUNTIES AND THE
COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:44 PM CDTSevere Thunderstorm WarningEWXVal Verde31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.